Maine, 2021Heat in Maine, June 29, 2021
June 29, 2021 · NWS CAR · 5 events in 5 counties and zones
Unseasonably hot temperatures occurred in advance of a slow moving cold front. with dewpoint temperatures in the upper 60s to around 70.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably hot temperatures occurred in advance of a slow moving cold front. High temperatures across Downeast Maine generally ranged from around 90 to the mid 90s...with dewpoint temperatures in the upper 60s to around 70. Apparent temperatures generally ranged from the mid 90s to around 100.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 29, 9:31 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 29, 9:31 AM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1031 AM EDT Tue Jun 29 2021
.SYNOPSIS...
A cold front will push towards the coast this evening, crossing
the waters into Wednesday. Low pressure will approach from the
west Thursday and remain in the region through Friday. Weak
high pressure will build into the area Friday night and Saturday
as low pressure passes by to the south.
&&
.NEAR TERM /THROUGH TONIGHT/...
1030 am update...
Cold front looks to extend just north of Downeast areas with
dwpts in the low-mid 70s south of this line and mid 60s to the
north. Given that this front wl remain near the region, hv
issued a Heat Advisory from about a Bangor to Topsfield line for
this afternoon. Remainder of the region wl see temps top out in
the low-mid 80s with an isold shower possibly developing acrs
the north with diurnal htg. However, warm layer present on 12z
raob from CAR may prevent much in the way of development. No
major chgs needed with this update.
Previous Discussion...
Areas of fog will dissipate this morning. The most dense fog,
down to a quarter mile in some places, was noted across Downeast
and the Bangor Region. Both areas received good washes of rain
Mon afternoon and evening, likely adding to avail moisture.
Another hot day is set across Downeast and along the coast.
Heat indices may approach the mid-90s this afternoon. This will
be assisted by parallel flow along the coast pooling dewTs under
relatively mostly sunny skies. Decided against a second day of
heat headlines given the slackening 925 temps. Regardless, its
another day to keep water close and take breaks if working
outdoors.
Some isolated showers track through the north this afternoon, as
indicated by a handful of hires guidance. Coverage looks limited
and not expecting much measurable precip. Fog returns tonight,
with low pres advancing from the west. Expect showers to develop
across the North Woods after midnight. Some added divergence
will enhance some of these, with some western areas of the St.
John Valley possibly seeing close to a quarter inch of precip by
daybreak Wed.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Low pres will move across the northern 1/2 of the CWA Wednesday
morning bringing a round of rain. The associated warm front will
lift up into New Brunswick by late morning w/the region getting into
the warm sector w/llvl warming. The rain will taper to scattered
showers and then end for a time. Attention turns to the potential
for some strong to possibly severe thunderstorms w/the highest
threat across the Maine Central Highlands into the interior
Downeast, as a cold front slides down into the state. Very warm and
humid conditions for this region is expected allowing for
destabilization rather quickly by early afternoon w/heating. CAPE
potential of 1000-1500 joules are forecast by the NAM and GFS along
w/decent mid-level lapse rates around 6.5 c/km to aid in updrafts.
Plus, the mid level temps are forecast to cool slightly which might
be enough to allow for thunderstorm organization. SPC has placed the
central and downeast areas in a Slight Risk for severe
thunderstorms. After coordinating w/GYX, decided to add gusty winds
and heavy rainfall. Attm, biggest severe threat would be damaging
winds as cell structure looks to be multicellular. Northern Maine is
in a Marginal Risk. However, the northern areas, say n of Houlton
and Millinocket, could be hard pressed to recover from the early
rain and not w/not enough heating to aid in significant buoyancy,
might be hard pressed to get severe storms. Therefore, did not
go w/any enhanced wording attm.
Activity will down Wednesday evening w/lingering showers and the
potential for some fog to develop, especially in areas that show
some partial clearing. The cold front is forecast to stall along the
coast w/a series of low pres waves lifting up across the boundary
into Thursday. Therefore, kept the chances for showers going right
into Thursday w/much cooler temps expected during the day, but still
humid.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Cold front looks like it will stall just offshore as pointed
out by the daycrew. A low pres wave is forecast to lift up
along the boundary later Thursday night into early Friday
bringing some beneficial rainfall to the Penobscot Valley and
Downeast region w/just a chance of showers further n. The 00z
ECMWF was more bullish w/its QPF and rainfall bringing a good
dose further inland. The GFS however keeps the wave further
offshore w/just some light rain to the Downeast region. The
Canadian Global is a bit further n w/the rainfall, but not has
far as what the ECMWF is showing. Decided on a blend of the
model guidance and carried rain for the southern Penobscot
Valley into the Downeast region into midday Friday and then
shower a tapering to showers. Looks like the region will be in
an unsettled pattern through the weekend as an upper low remains
parked nearby w/a series of disturbances possibly bringing some
showers to the region. Therefore, stayed w/the chance for
showers into the weekend w/much cooler temps than we have been
experiencing over the past week.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR today. VCSH possible for Aroostook terminals
this afternoon. Light W winds. Fog returns after midnight with
local IFR vis possible. SHRA arrives after midnight towards KFVE
and K40B.
SHORT TERM:
Wed into Wed night...IFR/MVFR across the northern terminals
early Wed w/rain w/improvement to VFR by the afternoon. VFR for
KBGR and KBHB. More showers and tstms will bring the threat for
periods of MVFR and possible IFR Wed afternoon into the evening.
Light S winds becoming WSW by Wed evening. Patchy fog Wed night.
Thu into Fri...Brief VFR becoming MVFR w/periods of IFR later
Thu into early Fri w/another round of showers/rain. MVFR could
hold on across the northern terminals through the rest of the
day on Fri, while KBGR and KBHB could see VFR. N winds Thu
becoming NE on Fri at 5-10 kt.
Sat...Unsettled with showers and periods of MVFR and possible
IFR in showers. Light NNE winds < 10 kts.
&&
.MARINE...
NEAR TERM: Below SCA conditions today and tonight. Patchy to
areas of fog will linger over the waters with SW winds and waves
2 to 3 ft.
SHORT TERM: Stable airmass will keep winds below 25kts through the
end of the period w/seas remaining below 5 feet through
Saturday. WSW winds around 10 kts Wed into Thu, then becoming NE
Fri into Sat 10-15 kt. Vsbys could be reduced at times in fog
to 1 NM or less into the weekend.
&&
.CLIMATE...
Caribou measured a record high low temperature on Sunday (6-27)
with a reading of 69F.
The high temperature Monday in Bangor was 95F. This breaks the
record high temperature of 94 for 6/28 that was last set in
1941.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 6 PM EDT this evening for MEZ015>017-029-
030.
MARINE...None.
&&
Near Term...Cornwell/Farrar
Short Term...Hewitt
Long Term...Hewitt
Aviation...Cornwell/Farrar/Hewitt
Marine...Cornwell/Farrar/Hewitt
Climate...Hazardous weather outlook, Jun 29, 9:20 AM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1020 AM EDT Tue Jun 29 2021
MEZ001>004-301430-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
1020 AM EDT Tue Jun 29 2021
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-301430-
Coastal Hancock-Coastal Washington-
1020 AM EDT Tue Jun 29 2021
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ005-006-010-011-031-032-301430-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Piscataquis-Northern Washington-
1020 AM EDT Tue Jun 29 2021
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong to severe thunderstorms will be possible Wednesday
afternoon and evening. Some storms may contain gusty winds and heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-301430-
Southern Penobscot-Interior Hancock-Central Washington-
1020 AM EDT Tue Jun 29 2021
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered strong to severe thunderstorms will be possible Wednesday
afternoon and evening. Some storms may contain gusty winds and heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-301430-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1020 AM EDT Tue Jun 29 2021
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heat, Southern Penobscot
- When
- June 29, 11:00 AM EST to 5:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- ASOS
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid 90s to around 100.
Heat, Coastal Hancock
- When
- June 29, 11:00 AM EST to 5:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid 90s to around 100.
Heat, Interior Hancock
- When
- June 29, 11:00 AM EST to 5:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid 90s to around 100.
Heat, Central Washington
- When
- June 29, 11:00 AM EST to 5:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid 90s to around 100.
Heat, Coastal Washington
- When
- June 29, 11:00 AM EST to 5:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Apparent temperatures ranged from the mid 90s to around 100.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in New Mexico, June 29 to 30, 20211 death · $37,000 · 6 events
- Flash Flood and Damaging Winds in Nevada, June 29 to 30, 2021$1.2 million · 63 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$52,000 · 50 kt wind · 28 events
- Flash Flood and Heavy Rain in Wisconsin, June 29, 2021$110,000 · 4 events
- Flash Flood in Iowa, June 29, 2021$60,000 · 1 event
- Damaging Winds in Kentucky, June 29, 2021$52,000 · 61 kt wind · 3 events
- Damaging Winds in Connecticut, June 29, 20212 injured · $21,000 · 50 kt wind · 6 events
- Damaging Winds in Massachusetts, June 29, 2021$19,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in New York, June 29, 2021$19,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 29, 202155 kt wind · 13 events
- Excessive Heat in New Jersey, June 29 to 30, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967306, 967307, 967308, 967309, 967310.